Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 161, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2008, 12:56 PM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 12:56 PM CDT (17:56 UTC)
- Expired
- Jul 20, 2008, 1:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
The radar
The Fargo/Grand Forks radar (KMVX), 230 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:05 PM CDT | HAIL 0.88 | 1 S Carp, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 201756
SVRFGF
MNC007-077-201845-
/O.NEW.KFGF.SV.W.0161.080720T1756Z-080720T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1256 PM CDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
SOUTHEASTERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 145 PM CDT
* AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED NEAR CARP...OR 56 MILES SOUTHEAST OF ROSEAU...
MOVING TO THE SOUTHEAST AT 24 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN LAKE OF THE WOODS COUNTY AT 110 PM CDT...
RURAL NORTHEASTERN BELTRAMI COUNTY AT 120 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4815 9443 4850 9483 4862 9463 4847 9441
4837 9442 4836 9441 4827 9442 4827 9441
4815 9442
TIME...MOT...LOC 1756Z 319DEG 21KT 4849 9464
$$
TG3 follow-up statements
000
WWUS53 KFGF 201811
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
111 PM CDT SUN JUL 20 2008
MNC007-077-201845-
/O.CON.KFGF.SV.W.0161.000000T0000Z-080720T1845Z/
LAKE OF THE WOODS MN-BELTRAMI MN-
111 PM CDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS
COUNTIES...
AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 6 MILES SOUTHEAST OF CARP...OR 61 MILES SOUTHEAST OF
ROSEAU...MOVING TO THE SOUTHEAST AT 24 MPH. THIS STORM HAS A HISTORY
OF PRODUCING NICKEL SIZE HAIL.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN BELTRAMI COUNTY AT 130 PM CDT
RURAL SOUTHEASTERN LAKE OF THE WOODS COUNTY AT 130 PM CDT
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4815 9442 4815 9443 4844 9474 4856 9455
4847 9442 4839 9442 4836 9441
TIME...MOT...LOC 1811Z 319DEG 21KT 4842 9455
$$
TG000
WWUS53 KFGF 201815
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
115 PM CDT SUN JUL 20 2008
MNC007-077-201845-
/O.CON.KFGF.SV.W.0161.000000T0000Z-080720T1845Z/
LAKE OF THE WOODS MN-BELTRAMI MN-
115 PM CDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS
COUNTIES...
AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THE STORM WAS LOCATED 5 MILES SOUTHEAST OF CARP...OR
60 MILES SOUTHEAST OF ROSEAU...MOVING TO THE SOUTHEAST AT 19 MPH.
THIS STORM DOES HAVE A HISTORY OF PRODUCING NICKEL SIZE HAIL.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN LAKE OF THE WOODS COUNTY AT 130 PM CDT
RURAL NORTHEASTERN BELTRAMI COUNTY AT 140 PM CDT
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4815 9442 4815 9443 4841 9472 4854 9452
4847 9441 4846 9442 4839 9442 4837 9442
4836 9441
TIME...MOT...LOC 1815Z 314DEG 16KT 4845 9456
$$
TG000
WWUS53 KFGF 201844
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
144 PM CDT SUN JUL 20 2008
MNC007-077-201854-
/O.EXP.KFGF.SV.W.0161.000000T0000Z-080720T1845Z/
LAKE OF THE WOODS MN-BELTRAMI MN-
144 PM CDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BELTRAMI AND
SOUTHEASTERN LAKE OF THE WOODS COUNTIES WILL EXPIRE AT 145 PM CDT...
AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 14 MILES SOUTHEAST OF CARP...OR 64 MILES NORTH
OF BEMIDJI...MOVING TO THE SOUTHEAST AT 18 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 145 PM CDT.
LAT...LON 4815 9442 4815 9443 4841 9472 4854 9452
4847 9441 4846 9442 4839 9442 4837 9442
4836 9441
TIME...MOT...LOC 1844Z 314DEG 16KT 4836 9442
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:32 AM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 20, 10:32 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1032 AM CDT SUN JUL 20 2008 .DISCUSSION... 15 UTC WATER VAPOR LOOP SHOWS WELL-DEFINED SHORT WAVE ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA WITH CURRENT RUC 300 HPA ISOTACHS DEPICTING A 90 KT JET STREAK FROM CENTRAL TO SOUTHEAST NORTH DAKOTA. PER CORRESPONDING MSAS ANALYSIS...SURFACE REFLECTION OF UPPER-LEVEL CYCLONIC CIRCULATION IS DIFFICULT TO DISCERN...EXCEPT FOR A VERY WEAK CONVERGENT AXIS STRETCHING FROM NEAR BAUDETTE TO FERGUS FALLS. LOOKING AT SPC MESOANALYSIS PRODUCTS...MU CAPE VALUES FROM 500 TO 1000 J/KG EXIST FROM THE RED RIVER VALLEY EASTWARD. WITH 500 HPA TEMPERATURES NEAR -16 CELSIUS AT THE CORE OF THE UPPER LEVEL WAVE...700 TO 500 HPA LAPSE RATES ACROSS NORTHWEST MINNESOTA ARE APPROACHING 8 DEGREES C/KM. THERE EXISTS ENOUGH INSTABILITY AND UPPER LEVEL FORCING FOR AT LEAST SOME SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS MORNING MAINLY EAST OF THE RED RIVER VALLEY...MOVING ACROSS NORTH-CENTRAL MINNESOTA THIS AFTERNOON. AS SUCH...INCREASED POPS TO 40 PERCENT ACROSS MUCH OF NORTHWEST MINNESOTA THIS MORNING AND 50 PERCENT THIS AFTERNOON MAINLY FOR LAKE OF THE WOODS COUNTY. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL AND STRONG WIND...BUT CONFIDENCE IN SPATIAL COVERAGE IS TOO LOW TO INCLUDE SEVERE WORDING IN GRIDS. OTHERWISE...REMAINDER OF FORECAST LOOKS GOOD WITH ONLY MINOR TWEAKS REQUIRED. && .AVIATION... CIGS WERE GENERALLY 4 TO 5 THOUSAND FT ACROSS THE FORECAST AREA. MAY FALL TO MVFR CATEGORY IN TSRA. COULD HAVE MVFR TO IFR CONDITIONS DEVELOP LATER TONIGHT WITH WRAP AROUND FROM UPPER LOW. && .PREV DISCUSSION... /ISSUED 430 AM CDT SUN JUL 20 2008/ DISCUSSION...TODAY THROUGH TUESDAY NIGHT RELATIVELY ZONAL FLOW ALONG THE NORTHERN US AMPLIFIES A BIT THROUGH THE PERIOD. UPPER LOW OVER SK WILL MOVE INTO SOUTHEAST CANADA MON AND TUE. UPPER RIDGE OVER THE PACIFIC NORTHWEST WILL AMPLIFY AND MOVE OVER THE FORECAST AREA BY 12Z WED. WATER VAPOR LOOP SHOWS UPPER LEVEL LOW WAS OVER SOUTHERN SK AND WAS MOVING SLOWLY SOUTHEAST. ALSO SOME RIDGE BUILDING WAS OCCURRING OVER ID...WA AND WESTERN MT. MODELS STILL FORECASTING UPPER RIDGE OVER WY AND UPPER LOW OVER SK TO MOVE IN TANDEM INTO THE NORTHERN AND CENTRAL PLAINS TODAY. SHOULD KEEP THUNDERSTORMS ACROSS THE NORTHERN PLAINS WHILE AREAS SOUTH SHOULD BE CAPPED. NORTHWEST TO SOUTHEAST UPPER LEVEL JET WILL PUNCH INTO SOUTHEAST ND THIS MORNING AND INTO NORTHWEST WI BY 18Z SUN. LOW LEVEL THETA-E RIDGE OVER EASTERN ND WILL MOVE INTO FAR EASTERN ZONES BY 18Z AND INTO WI AND SOUTHERN MN BY 00Z MON. RADAR SHOWING WIDELY SCATTERED THUNDERSTORMS OVER SOUTHWEST GRAND FORKS AND SOUTHERN NELSON COUNTIES. ALSO ISOLATED THUNDER OVER NORTHERN RAMSEY COUNTY. ELSEWHERE SHOWERS WERE LOCATED OVER ROSEAU AND LAKE OF THE WOODS COUNTIES AND SOUTH OF FAR. PRECIPITATION WAS MOVING EAST ABOUT 35 KNOTS. PRECIPITATION WILL SHIFT INTO MN LATER THIS MORNING AND AFTERNOON. MON AND TUE SHOULD BE QUIET WITH TEMPERATURES RISING WITH UPPER LEVEL RIDGE MOVING INTO THE AREA. EXTENDED...WEDNESDAY AND THURSDAY OPERATIONAL GFS IS IN REASONABLE AGREEMENT WITH THE GFS ENSEMBLE ON WED HOWEVER BECOME NEARLY OUT OF PHASE ON THU. NEXT CHANCE FOR STORMS IS EXPECTED WED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS
Hazardous weather outlook, Jul 20, 7:00 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SUN JUL 20 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SUN JUL 20 2008 ...SOME SEVERE THUNDERSTORMS ARE POSSIBLE TODAY OVER NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THROUGH 9 AM THIS MORNING OVER NORTHWEST MINNESOTA. THE STORMS ARE EXPECTED TO OCCUR EAST OF THE RED RIVER IN NORTHWEST MINNESOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON AFTER 3 PM UNTIL 9 PM OVER NORTHWEST MINNESOTA. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA TODAY AND PRODUCE THE SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jul 20, 11:19 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 AM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 2 N FLOM 47.19N 96.13W
07/20/2008 E1.75 INCH NORMAN MN PUBLIC
EXTENSIVE CROP DAMAGE
0730 AM HAIL 2 E HUBBARD 46.84N 94.97W
07/20/2008 E0.88 INCH HUBBARD MN PUBLIC
LASTED FOR SEVERAL MINUTES
0740 AM HAIL 2 N PERHAM 46.63N 95.57W
07/20/2008 E1.00 INCH OTTER TAIL MN PUBLIC
0800 AM HAIL 1 NNW NIMROD 46.65N 94.89W
07/20/2008 E0.75 INCH WADENA MN PUBLIC
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:02 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 58 min |
| Jul 20, 7:02 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Wadena | 58 min |
| Jul 20, 7:38 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 38 min |
| Jul 20, 7:46 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 29 min |
| Jul 20, 2:48 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.